Abstract:We prove a homological stability theorem for moduli spaces of simply connected manifolds of dimension $2n > 4$, with respect to forming connected sum with $S^n \times S^n$. This is analogous to Harer’s stability theorem for the homology of mapping class groups. Combined with previous work of the authors, it gives a calculation of the homology of the moduli spaces of manifolds diffeomorphic to connected sums of $S^n \times S^n$ in a range of degrees.
- M. F. Atiyah and F. Hirzebruch, Bott periodicity and the parallelizability of the spheres, Proc. Cambridge Philos. Soc. 57 (1961), 223–226. MR 126282, DOI 10.1017/s0305004100035088
- Anthony Bak, On modules with quadratic forms, Algebraic $K$-Theory and its Geometric Applications (Conf., Hull, 1969) Springer, Berlin, 1969, pp. 55–66. MR 0252431
- Anthony Bak, $K$-theory of forms, Annals of Mathematics Studies, No. 98, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1981. MR 632404
- E. Binz and H. R. Fischer, The manifold of embeddings of a closed manifold, Differential geometric methods in mathematical physics (Proc. Internat. Conf., Tech. Univ. Clausthal, Clausthal-Zellerfeld, 1978) Lecture Notes in Phys., vol. 139, Springer, Berlin-New York, 1981, pp. 310–329. With an appendix by P. Michor. MR 613004
- Alexander Berglund and Ib Madsen, Homological stability of diffeomorphism groups, Pure Appl. Math. Q. 9 (2013), no. 1, 1–48. MR 3126499, DOI 10.4310/PAMQ.2013.v9.n1.a1
- Søren K. Boldsen, Improved homological stability for the mapping class group with integral or twisted coefficients, Math. Z. 270 (2012), no. 1-2, 297–329. MR 2875835, DOI 10.1007/s00209-010-0798-y
- Jean Cerf, Topologie de certains espaces de plongements, Bull. Soc. Math. France 89 (1961), 227–380 (French). MR 140120, DOI 10.24033/bsmf.1567
- Ruth Charney, A generalization of a theorem of Vogtmann, Proceedings of the Northwestern conference on cohomology of groups (Evanston, Ill., 1985), 1987, pp. 107–125. MR 885099, DOI 10.1016/0022-4049(87)90019-3
- Søren Galatius and Oscar Randal-Williams, Homological stability for moduli spaces of high dimensional manifolds, arXiv:1203.6830v2, 2012.
- Søren Galatius and Oscar Randal-Williams, Detecting and realising characteristic classes of manifold bundles, Algebraic topology: applications and new directions, Contemp. Math., vol. 620, Amer. Math. Soc., Providence, RI, 2014, pp. 99–110. MR 3290088, DOI 10.1090/conm/620/12365
- Søren Galatius and Oscar Randal-Williams, Stable moduli spaces of high-dimensional manifolds, Acta Math. 212 (2014), no. 2, 257–377. MR 3207759, DOI 10.1007/s11511-014-0112-7
- Søren Galatius and Oscar Randal-Williams, Abelian quotients of mapping class groups of highly connected manifolds, Math. Ann. 365 (2016), no. 1-2, 857–879. MR 3498929, DOI 10.1007/s00208-015-1300-2
- Søren Galatius and Oscar Randal-Williams, Homological stability for moduli spaces of high dimensional manifolds. II, Annals of Mathematics, to appear. arXiv:1601.00232, 2016.
- John L. Harer, Stability of the homology of the mapping class groups of orientable surfaces, Ann. of Math. (2) 121 (1985), no. 2, 215–249. MR 786348, DOI 10.2307/1971172
- Morris W. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242–276. MR 119214, DOI 10.1090/S0002-9947-1959-0119214-4
- Allen Hatcher and Karen Vogtmann, Tethers and homology stability for surfaces, arXiv:1508.04334, 2015.
- Allen Hatcher and Nathalie Wahl, Stabilization for mapping class groups of 3-manifolds, Duke Math. J. 155 (2010), no. 2, 205–269. MR 2736166, DOI 10.1215/00127094-2010-055
- Nikolai V. Ivanov, On the homology stability for Teichmüller modular groups: closed surfaces and twisted coefficients, Mapping class groups and moduli spaces of Riemann surfaces (Göttingen, 1991/Seattle, WA, 1991) Contemp. Math., vol. 150, Amer. Math. Soc., Providence, RI, 1993, pp. 149–194. MR 1234264, DOI 10.1090/conm/150/01290
- John Jones and Elmer Rees, Kervaire’s invariant for framed manifolds, Algebraic and geometric topology (Proc. Sympos. Pure Math., Stanford Univ., Stanford, Calif., 1976) Proc. Sympos. Pure Math., XXXII, Amer. Math. Soc., Providence, R.I., 1978, pp. 141–147. MR 520501
- Matthias Kreck, Surgery and duality, Ann. of Math. (2) 149 (1999), no. 3, 707–754. MR 1709301, DOI 10.2307/121071
- Hendrik Maazen, Homology stability for the general linear group, Utrecht thesis, 1979.
- J. P. May and J. Sigurdsson, Parametrized homotopy theory, Mathematical Surveys and Monographs, vol. 132, American Mathematical Society, Providence, RI, 2006. MR 2271789, DOI 10.1090/surv/132
- David Mumford, Towards an enumerative geometry of the moduli space of curves, Arithmetic and geometry, Vol. II, Progr. Math., vol. 36, Birkhäuser Boston, Boston, MA, 1983, pp. 271–328. MR 717614
- Ib Madsen and Michael Weiss, The stable moduli space of Riemann surfaces: Mumford’s conjecture, Ann. of Math. (2) 165 (2007), no. 3, 843–941. MR 2335797, DOI 10.4007/annals.2007.165.843
- Oscar Randal-Williams, ‘Group-completion’, local coefficient systems and perfection, Q. J. Math. 64 (2013), no. 3, 795–803. MR 3094500, DOI 10.1093/qmath/hat024
- Oscar Randal-Williams, Resolutions of moduli spaces and homological stability, J. Eur. Math. Soc. (JEMS) 18 (2016), no. 1, 1–81. MR 3438379, DOI 10.4171/JEMS/583
- Edwin H. Spanier, Algebraic topology, McGraw-Hill Book Co., New York-Toronto-London, 1966. MR 0210112
- C. T. C. Wall, On the orthogonal groups of unimodular quadratic forms, Math. Ann. 147 (1962), 328–338. MR 138565, DOI 10.1007/BF01440955
- C. T. C. Wall, Surgery on compact manifolds, London Mathematical Society Monographs, No. 1, Academic Press, London-New York, 1970. MR 0431216
- Michael Weiss, What does the classifying space of a category classify?, Homology Homotopy Appl. 7 (2005), no. 1, 185–195. MR 2175298, DOI 10.4310/HHA.2005.v7.n1.a10
- Søren Galatius
- Affiliation: Department of Mathematics, Stanford University, Stanford, California 94305
- ORCID: 0000-0002-1015-7322
- Email: firstname.lastname@example.org
- Oscar Randal-Williams
- Affiliation: Centre for Mathematical Sciences, Wilberforce Road, Cambridge CB3 0WB, United Kingdom
- MR Author ID: 852236
- Email: email@example.com
- Received by editor(s): March 23, 2016
- Received by editor(s) in revised form: February 7, 2017
- Published electronically: June 23, 2017
- Additional Notes: The first author was partially supported by NSF grants DMS-1105058 and DMS-1405001, and the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation programme (grant agreement No 682922).
The second author was supported by EPSRC grant EP/M027783/1 and the Herchel Smith Fund.
Both authors were supported by ERC Advanced Grant No. 228082, and the Danish National Research Foundation through the Centre for Symmetry and Deformation.
- © Copyright 2017 American Mathematical Society
- Journal: J. Amer. Math. Soc. 31 (2018), 215-264
- MSC (2010): Primary 57R90; Secondary 57R15, 57R56, 55P47
- DOI: https://doi.org/10.1090/jams/884
- MathSciNet review: 3718454
Dedicated: Dedicated to Ulrike Tillmann